By PAUL ENCK and WINFRIED HÄUSER
Originally Published: August 10, 2012
EVERYONE knows that a placebo — a fake medication or sham procedure, typically used as a control in a medical trial — can nonetheless have a positive effect, relieving real symptoms like pain, bloating or a depressed mood. The placebo effect is a result of the patient’s expectation that the treatment will help.
But expectations can also do harm. When a patient anticipates a pill’s possible side effects, he can suffer them even if the pill is fake. This “nocebo” effect has been largely overlooked by researchers, clinicians and patients. In an article recently published in the journal Deutsche Ärzteblatt International, we and our colleague Ernil Hansen reviewed 31 studies, conducted by us and other researchers, that demonstrated the nocebo effect. We urge doctors and nurses to be more mindful of its dangers, particularly when informing patients about a treatment’s potential complications.
Consider the number of people in medical trials who, though receiving placebos, stop participating because of side effects. We found that 11 percent of people in fibromyalgia drug trials who were taking fake medication dropped out of the studies because of side effects like dizziness or nausea. Other researchers reported that the discontinuation rates because of side effects in placebo groups in migraine or tension drug trials were as much as 5 percent. Discontinuation rates in trials for statins ranged from 4 percent to 26 percent.
In a curious study, a team of Italian gastroenterologists asked people with and without diagnosed lactose intolerance to take lactose for an experiment on its effects on bowel symptoms. But in reality the participants received glucose, which does not harm the gut. Nonetheless, 44 percent of people with known lactose intolerance and 26 percent of those without lactose intolerance complained of gastrointestinal symptoms.
In one remarkable case, a participant in an antidepressant drug trial was given placebo tablets — and then swallowed 26 of them in a suicide attempt. Even though the tablets were harmless, the participant’s blood pressure dropped perilously low.
The nocebo effect can be observed even when people take real, non-placebo drugs. When medical professionals inform patients of possible side effects, the risk of experiencing those side effects can increase. In one trial, the drug finasteride was administered to men to relieve symptoms of prostate enlargement. Half of the patients were told that the drug could cause erectile dysfunction, while the other half were not informed of this possible side effect. In the informed group, 44 percent of the participants reported that they experienced erectile dysfunction; in the uninformed group, that figure was only 15 percent.
In a similar experiment, a group of German psychologists took patients with chronic lower back pain and divided them into two groups for a leg flexion test. One group was told that the test could lead to a slight increase in pain, while the other group was told that the test had no effect on pain level. The first group reported stronger pain and performed fewer leg flexions than the second group did.
A doctor’s choice of words matters. A team of American anesthesiologists studied women about to give birth who were given an injection of local anesthetic before being administered an epidural. For some women, the injection was prefaced by the statement, “We are going to give you a local anesthetic that will numb the area so that you will be comfortable during the procedure.” For others, the statement was, “You are going to feel a big bee sting; this is the worst part of the procedure.” The perceived pain was significantly greater after the latter statement, which emphasized the downside of the injection.
The nocebo effect presents doctors and nurses with an ethical dilemma: on one hand, they are required to tell patients about the potential complications of a treatment; on the other hand, they want to minimize the likelihood of side effects. But if merely telling patients about side effects increases their likelihood, what is to be done?
Better communication is the answer. When talking with patients, doctors and nurses often say things with unintended negative suggestions, like “it’s just going to bleed a bit” or “you must avoid lifting heavy objects — you don’t want to end up paralyzed.” We recommend more extensive training in communication for doctors and nurses, to help them use the power of their words appropriately. As the great cardiologist Bernard Lown once said, “Words are the most powerful tool a doctor possesses, but words, like a two-edged sword, can maim as well as heal.”
Paul Enck is a professor of psychology at the University of Tübingen. Winfried Häuser is an associate professor of psychosomatic medicine at the University of Munich.
A version of this op-ed appeared in print on August 12, 2012, on page SR4 of the New York edition with the headline: Beware the Nocebo Effect.